Texas, 2023

Tornado and Flash Flooding in Texas, April 20 to 21, 2023

April 20 to 21, 2023 · NWS EWX · 48 events in 14 counties and zones

An upper level trough moved across the southwest US and brought a cold front through Central Texas. Thunderstorms developed in the warm, moist airmass south of the front in response to a mid-level shortwave trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$386,000
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough moved across the southwest US and brought a cold front through Central Texas. Thunderstorms developed in the warm, moist airmass south of the front in response to a mid-level shortwave trough. Some of these storms produced severe weather including one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 20, 2:48 PM CST, 13 minutes earlier.

Area forecast discussion, Apr 20, 2:48 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
348 PM CDT Thu Apr 20 2023

...New MESOSCALE UPDATE...

.SEVERE THUNDERSTORM WATCH 155 IN EFFECT FOR MOST OF SOUTH-CENTRAL
TEXAS UNTIL 10 PM CDT TONIGHT...

We continue to monitor the potential for strong to severe
thunderstorms this afternoon and this evening in advance of an
approaching cold front and dryline. Latest surface observations show
a wavy cold front extending from the DFW Metroplex southwest to near
Lampasas, prior to jogging west toward the Ozona vicinity. A dryline
extends due south from the Ozona vicinity into Coahuila. An extension
of said dryline appears to lead the cold front through the Sonora and
Junction vicinities, prior fusing with the boundary near Lampasas.
The most robust storms in the region have been observed in this area
over the last 30-45 minutes, likely due to the combination of lift
from both surface boundaries. This is one area we will closely
monitor moving deeper into the afternoon and evening, as the
boundaries are expected to gradually sag south into our southern
Edwards Plateau and Hill Country counties.

Further south and east, we continue to monitor for the potential of
prefrontal severe thunderstorm development throughout the I-35
Corridor and Coastal Plains. Dew points have soared into the low to
mid 70s over this portion of the CWA, with soundings from the AUS and
SAT showing minimal inhibition. Showers and storms are thus possible
over this region as well moving through the remainder of the
afternoon hours. Short term model guidance continues to hint at
scattered intensification of storms in this region through sunset.

Finally, outside potential exists for a storm to develop on the
Serranias del Burro Mountains through the early evening. It's
possible that one of said storms could make it to the Rio Grande and
our southwestern zones if this occurs. Radar trends will be closely
monitored. The Storm Prediction Center has issued Severe Thunderstorm
Watch 155 until 10 PM this evening for all of our counties except Val
Verde in light of all of the aforementioned potential. Large hail
exceeding quarter size and damaging wind gusts are the primary
concerns in any severe thunderstorms, though a few instances of very
large (> 2 inch) hail are possible. This potential would be highest
in cellular storms. Have multiple ways of receiving warning
information through the remainder of the afternoon and evening hours.

&&

.SHORT TERM...
(Tonight through Friday night)
Issued at 1242 PM CDT Thu Apr 20 2023

Mostly cloudy skies and southerly winds prevail across the area
early this afternoon. Temperatures are in the lower 80s across most
locations with some shower activity noted near Bexar County and east
of the I35 corridor. Aircraft soundings from AUS show a decent cap
that remains near 725 mb and this is likely preventing deep updrafts
from occurring. However, the HRRR continues to want to strengthen
this activity later today which likely points to the cap either
eroding or surface temperatures warming beyond the point where the
cap matters. The storm environment is unstable this afternoon with
CAPE values approaching 3000 J/kg. Effective bulk shear is near 30
knots which would support some severe threat if deep convection
becomes established. The main threats this afternoon would be hail
and damaging winds as helicity values are low.

The attention after the afternoon activity then focuses on a
potential line of showers and storms along a boundary to our
northwest. Morning high-res guidance shows this activity moving
through the CWA late this afternoon through the evening hours from
northwest to southeast. Guidance has shown a bit higher coverage of
activity to the west and the latest Day 1 Outlook from SPC accounts
for this with the slight risk now almost to the Rio Grande. Large
hail and damaging winds will continue to be the main risks for
severe convection. Low-level winds pick up slightly this evening,
and while we can't completely rule out a tornado or two, overall
chances are low. Rainfall amounts for most locations will average
below an inch, but some spots may pick up 1-3 inches with isolated
higher amounts. This could lead to a localized minor flooding threat
from the heavier totals.

Most of the shower and thunderstorm activity will push east of the
area by 1 AM. Lows tonight will be in the 60s. There could be a few
residual showers or storms in the east tomorrow morning, but
otherwise, a dry Friday is expected with highs ranging from the
lower 80s in the northeast to the lower 90s in the southwest. Mostly
clear skies and lows in the 50s to lower 60s returns Friday night.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 1242 PM CDT Thu Apr 20 2023

Synopsis: Behind Friday's departed cold front, predominantly west to
northwest flow will prevail in the mid and upper levels through the
majority of the period. Conditions will remain unsettled, with
mentionable precipitation probabilities and shower/storm mentions
remaining in the forecast through the middle portions of next week.
While each day won't feature severe thunderstorm potential, an
isolated strong to severe storm can't be ruled out from San Antonio
and points westward on Saturday. Largely southerly to southeasterly
925-850 mb flow will prevail Sunday and Monday, bringing plenty of
Gulf moisture northward atop of a cooler boundary layer under the
influence of easterly winds. This will help to drive additional
precipitation chances through the beginning of next week. An upper
disturbance is forecast to eject from the central Rocky Mountains on
Tuesday, encouraging surface cyclogenesis to our north in the Texas
Panhandle/Red River vicinity. This will place the majority of South-
Central Texas to the east of a sharpening dryline. The combination
of the advancing dryline and favorable forcing aloft could support
more vigorous thunderstorm development during this portion of the
period. While still six days out, it's possible that some of this
activity could become strong to severe.

Saturday: Winds will be quick to turn southeasterly behind the
Friday cold front, bringing moisture and attendant instability
quickly back into portions of the area. Guidance continues to
suggest that the greatest instability will pool over our
southwestern zones, where as much as 1000-1500 J/kg of CAPE could
materialize in the mixed layer. The combination of said instability
and sufficient shear aloft could support some better-organized
convection during the afternoon hours. It's possible that some of
said activity could reach marginally severe levels, with large hail
and damaging winds being the primary concerns. The Storm Prediction
Center thus continues to include the majority of the southern
Edwards Plateau, Rio Grande Plains, and portions of western Hill
Country (including the city of San Antonio) in a marginal (level
1/5) risk for severe weather in its day three convective outlook.

Sunday Through Monday: Thanks to continued low level moistening, and
the jet stream in place overhead, shower activity will continue.
Whether thunderstorms mix in with the showers remains uncertain. The
global ensembles disagree regarding the amount of instability
available for storms on each afternoon, with GEFS members coming in
considerably more aggressive than their ECMWF counterparts. Trends
regarding instability will need to be monitored in the coming
forecast cycles, as ample deep layer wind shear would support some
potential for stronger thunderstorms during this portion of the
period. As things currently stand, predominantly rain showers and
isolated non-severe thunderstorms are expected through this portion
of the period.

Tuesday: More robust thunderstorm activity is possible along and
east of an advancing surface dryline during the afternoon hours,
particularly as the shortwave discussed in the synopsis begins to
eject into the Southern Plains. The combination of lift provided by
the dryline/approaching wave, ample instability, and sufficient bulk
shear would likely support some strong to severe storm potential,
particularly if the best forcing arrives during peak heating. Given
uncertainties regarding said timing, it's much too early to offer
any specifics regarding potential hazards. SPC has introduced a 15%
risk area for severe thunderstorms across most of South-Central
Texas in light of this potential.

Remainder Of The Period: Isolated storms could persist across the
far northeast on Wednesday, but it appears a drying trend will begin
to establish itself by late next week/the conclusion of the long
term period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1201 PM CDT Thu Apr 20 2023

Scattered showers continue near the San Antonio sites and east of
AUS and will continue through the afternoon. Will handle this with
VCSH for now. Otherwise, MVFR ceilings continue with VFR likely later
this afternoon. More widespread and robust convection is expected
this evening at the I35 sites. Will handle this with VCTS with TEMPO
groups when prevailing thunder is most likely. After storms move out,
northerly winds and MVFR ceilings can be expected once again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  65  82  54 /  70  80  20   0
Austin Bergstrom Intl Airport  82  63  81  53 /  70  70  20   0
New Braunfels Muni Airport     83  66  84  55 /  70  70  10   0
Burnet Muni Airport            82  62  79  52 /  60  80  10   0
Del Rio Intl Airport           91  68  91  61 /  20  10   0   0
Georgetown Muni Airport        82  62  79  52 /  60  90  20   0
Hondo Muni Airport             85  66  86  56 /  60  40  10   0
San Marcos Muni Airport        82  65  82  54 /  70  70  10   0
La Grange - Fayette Regional   80  67  79  53 /  70  70  20   0
San Antonio Intl Airport       83  67  84  57 /  70  70  10   0
Stinson Muni Airport           85  68  86  58 /  70  60  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...29
Mesoanalysis...Quigley
Long-Term...Quigley
Aviation...29
Hazardous weather outlook, Apr 20, 1:32 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
232 PM CDT Thu Apr 20 2023

TXZ171>173-183>194-202>209-217>225-228-211945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
232 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Severe thunderstorms are possible across all of south central
Texas this afternoon and evening, especially from the Hill Country
eastward through the Interstate 35 corridor and across the
coastal plains. While large hail and damaging winds gusts are
favored, a tornado can't be ruled out.

A Severe Thunderstorm Watch is in effect for most of the area
through 10 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated fire weather conditions are possible Friday afternoon
across the southern Edwards Plateau and Rio Grande Plains due to
gusty north winds and low humidity.

A few strong storms remain possible across the Rio Grande plains
and southern Edwards Plateau Saturday afternoon. Large hail is the
primary severe weather concern at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 20, 2:32 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
332 PM CDT Thu Apr 20 2023

TXZ202-202115-
Kinney TX-
332 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of southeastern Kinney
County through 415 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spofford, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brackettville, Spofford, Anacacho, Turkey Mountain, Fort Clark
Springs and Laughlin AFB Aux Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

&&

LAT...LON 2913 10052 2928 10054 2945 10011 2909 10011
      2908 10024
TIME...MOT...LOC 2032Z 270DEG 16KT 2920 10038

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

GALE
Special weather statement, Apr 20, 2:59 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
359 PM CDT Thu Apr 20 2023

TXZ173-192-202145-
Williamson TX-Travis TX-
359 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of western Williamson
and northwestern Travis Counties through 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leander, or near Cedar Park, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Park, Georgetown, Serenada, Anderson Mill, Leander, Lago Vista,
Liberty Hill, Florence, Georgetown Dam, Sun City, Mahomet, Andice,
Jonestown and Seward Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

&&

LAT...LON 3080 9764 3045 9782 3050 9802 3078 9797
      3086 9789
TIME...MOT...LOC 2059Z 196DEG 17KT 3055 9790

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

QUIGLEY

The radar

The Ft Hood radar (KGRK), 53 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

35 hail, 7 thunderstorm wind, 5 flash flood, 1 tornado. Local standard time, as filed.

Hail, Travis

When
April 20, 3:01 PM CST
Where
Travis County, 1.91 mi ENE of Nameless
Measured
1 in hail
Reported by
Public
Coordinates
30.530, -97.890

A thunderstorm produced quarter size hail in Nameless southwest of Leander.

Hail, Travis

When
April 20, 3:02 PM CST
Where
Travis County, 1.91 mi ENE of Nameless
Measured
0.75 in hail
Reported by
Public
Coordinates
30.530, -97.890

Hail, Kerr

When
April 20, 3:49 PM CST
Where
Kerr County, 2.07 mi S of Legion
Measured
1 in hail
Reported by
Public
Coordinates
29.990, -99.120

A thunderstorm produced quarter size hail in Kerrville.

Hail, Kerr

When
April 20, 4:12 PM CST
Where
Kerr County, 9.39 mi ENE of Kerrville
Measured
1 in hail
Reported by
Public
Coordinates
30.090, -98.980

A thunderstorm produced hail up to quarter size northwest of Comfort in northeastern Kerr County.

Hail, Uvalde

When
April 20, 4:16 PM CST
Where
Uvalde County, 1.51 mi SSW of Uvalde
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
29.200, -99.810

A thunderstorm produced ping pong ball size hail in Uvalde.

Hail, Gillespie

When
April 20, 4:33 PM CST
Where
Gillespie County, 1.38 mi S of Fredericksburg
Measured
1.5 in hail
Reported by
Public
Coordinates
30.260, -98.870

A thunderstorm produced ping pong ball size hail in Fredericksburg.

Hail, Gillespie

When
April 20, 4:38 PM CST
Where
Gillespie County, 0.6 mi W of Fredericksburg
Measured
1 in hail
Reported by
Public
Coordinates
30.280, -98.880

A thunderstorm produced quarter size hail in Fredericksburg.

Hail, Gillespie

When
April 20, 4:40 PM CST
Where
Gillespie County, 2.39 mi NNE of Fredericksburg
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
30.310, -98.850

A thunderstorm produced half dollar size hail in Fredericksburg.

Thunderstorm Wind, Gillespie

When
April 20, 4:45 PM CST
Where
Gillespie County, 2.39 mi NNE of Fredericksburg
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.310, -98.850

A thunderstorm produced wind gusts estimated at 65 mph that knocked down some two to four inch diameter tree limbs near Fredericksburg.

Hail, Gillespie

When
April 20, 4:47 PM CST
Where
Gillespie County, 1.83 mi NE of Fredericksburg
Measured
1.25 in hail
Reported by
Public
Coordinates
30.300, -98.850

A thunderstorm produced half dollar size hail near Fredericksburg.

Hail, Gillespie

When
April 20, 4:51 PM CST
Where
Gillespie County, 0.6 mi E of Willow City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.400, -98.690

A thunderstorm produced quarter size hail east of Willow City.

Hail, Gillespie

When
April 20, 4:53 PM CST
Where
Gillespie County, 2.48 mi WSW of Eckert
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.410, -98.770

A thunderstorm produced quarter size hail west of Eckert.

Hail, Gillespie

When
April 20, 4:53 PM CST
Where
Gillespie County, 2.48 mi WSW of Eckert
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.410, -98.770

A thunderstorm produced quarter size hail in Willow City.

Hail, Burnet

When
April 20, 5:19 PM CST
Where
Burnet County, 0.91 mi NW of Burnet Craddock Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.760, -98.240

A thunderstorm produced quarter size hail in Burnet.

Hail, Burnet

When
April 20, 5:19 PM CST
Where
Burnet County, 0.69 mi N of Burnet Craddock Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.760, -98.230

A thunderstorm produced quarter size hail in Burnet.

Thunderstorm Wind, Bexar

When
April 20, 5:35 PM CST
Where
Bexar County, 5.81 mi SSW of Helotes
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.500, -98.730

A thunderstorm produced wind gusts estimated at 60 mph that caused some roof damage and snapped tree limbs in the Alamo Ranch area of San Antonio.

Hail, Burnet

When
April 20, 5:43 PM CST
Where
Burnet County, 2.38 mi W of Fariland
Measured
1 in hail
Reported by
Public
Coordinates
30.630, -98.320

A thunderstorm produced quarter size hail northwest of Marble Falls.

Thunderstorm Wind, Bexar

When
April 20, 5:43 PM CST
Where
Bexar County, 4.27 mi W of Alamo Downs
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.440, -98.700

A thunderstorm produced wind gusts estimated at 70 mph that knocked down a tree near Sea World in San Antonio.

Hail, Bexar

When
April 20, 5:51 PM CST
Where
Bexar County, 1.51 mi NNW of Leon Vly
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
29.490, -98.640

A thunderstorm produced quarter size hail in Leon Valley.

Hail, Bexar

When
April 20, 5:54 PM CST
Where
Bexar County, 1.83 mi NE of Leon Vly
Measured
1 in hail
Reported by
Public
Coordinates
29.490, -98.610

A thunderstorm produced quarter size hail in Leon Valley.

Hail, Bexar

When
April 20, 5:55 PM CST
Where
Bexar County, 4.43 mi WNW of Leon Vly
Measured
0.88 in hail
Reported by
Public
Coordinates
29.490, -98.700

A thunderstorm produced nickel size hail north of Sea World in San Antonio.

Hail, Bexar

When
April 20, 5:55 PM CST
Where
Bexar County, 1.83 mi SE of Grey Forest
Measured
1 in hail
Reported by
Public
Coordinates
29.560, -98.650

A thunderstorm produced quarter size hail near the Dub Farris Athletic Complex in northwestern San Antonio.

Hail, Bexar

When
April 20, 6:00 PM CST
Where
Bexar County, 2.27 mi NE of Leon Vly
Measured
1 in hail
Reported by
Public
Coordinates
29.490, -98.600

A thunderstorm produced quarter size hail in Leon Valley.

Hail, Williamson

When
April 20, 6:03 PM CST
Where
Williamson County, 5.35 mi E of Liberty Hill
Measured
1.5 in hail
Reported by
Public
Coordinates
30.670, -97.830

A thunderstorm produced ping pong ball size hail east of Liberty Hill.

Hail, Bexar

When
April 20, 6:06 PM CST
Where
Bexar County, 2.27 mi NE of Leon Vly
Measured
1 in hail
Reported by
Public
Coordinates
29.490, -98.600

A thunderstorm produced quarter size hail east of Leon Valley.

Flash Flood, Bexar

When
April 20, 6:16 PM CST to 9:00 PM CST
Where
Bexar County, 1.39 mi WNW of Balcones Hgts to 1.22 mi WNW of Balcones Hgts
Cause
Heavy Rain
Reported by
Public
Coordinates
29.490, -98.570

Thunderstorms produced locally heavy rain that caused street flooding near Balcones Heights.

Thunderstorm Wind, Bexar

When
April 20, 6:21 PM CST
Where
Bexar County, 1.51 mi SSW of Lackland Afb
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.360, -98.640

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some one inch diameter tree limbs near Lackland AFB.

Flash Flood, Bexar

When
April 20, 6:26 PM CST to 9:00 PM CST
Where
Bexar County, 0.92 mi SW of Hollywood Park to 1.26 mi SW of Hollywood Park
Cause
Heavy Rain
Reported by
Public
Coordinates
29.560, -98.510

Thunderstorms produced locally heavy rain that caused street flooding along Salado Creek near Hollywood Park.

Flash Flood, Bexar

When
April 20, 6:30 PM CST to 9:00 PM CST
Where
Bexar County, 1.93 mi ENE of Leon Vly to 2.38 mi ENE of Leon Vly
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.480, -98.600

Thunderstorms produced locally heavy rain that caused flash flooding at I-410 and Evers Rd. and I-410 and Bandera Rd. The San Antonio Fire Department had to rescue people from cars stranded in the water.

Hail, Bexar

When
April 20, 6:34 PM CST
Where
Bexar County, 1.2 mi E of Robards
Measured
1 in hail
Reported by
Public
Coordinates
29.500, -98.510

A thunderstorm produced quarter size hail in northern San Antonio. We received a picture of the hail on Facebook.

Hail, Bexar

When
April 20, 6:40 PM CST
Where
Bexar County, 1.29 mi S of Alamo Hgts
Measured
1 in hail
Reported by
Public
Coordinates
29.462, -98.483

A thunderstorm produced quarter size hail at Trinity University.

Flash Flood, Williamson

When
April 20, 7:25 PM CST to 9:45 PM CST
Where
Williamson County, 0.69 mi S of Jollyville to 1.25 mi WSW of Jollyville
Cause
Heavy Rain
Reported by
Public
Coordinates
30.440, -97.770

Thunderstorms produced locally heavy rain that flooded roads in Jollyville.

Flash Flood, Travis

When
April 20, 7:35 PM CST to 9:45 PM CST
Where
Travis County, 2.74 mi SW of Mc Neil to 2.51 mi SW of Mc Neil
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
30.420, -97.750

Thunderstorms produced locally heavy rain that flooded the area around US Hwy 183 and Duval Rd. Approximately 30 vehicles were stranded in high water and at least 21 water rescues were performed.

Hail, Bastrop

When
April 20, 8:29 PM CST
Where
Bastrop County, 0.91 mi NE of Smithville
Measured
1.75 in hail
Reported by
Public
Coordinates
30.010, -97.160

A thunderstorm produced golf ball size hail in Smithville. We received a picture of the hail on Facebook.

Hail, Fayette

When
April 20, 8:45 PM CST
Where
Fayette County, 0.69 mi S of Kirtley
Measured
2 in hail
Reported by
Public
Coordinates
29.960, -97.100

A thunderstorm produced two inch diameter hail in Kirtley. We received a picture of the hail on Facebook.

Hail, Fayette

When
April 20, 9:20 PM CST
Where
Fayette County, 0.91 mi SW of La Grange
Measured
2 in hail
Property damage
$50,000
Reported by
Public
Coordinates
29.890, -96.880

A thunderstorm produced hail up to two inches in diameter in La Grange. The hail dented vehicles in the area.

Hail, Fayette

When
April 20, 9:25 PM CST
Where
Fayette County, 0.6 mi W of La Grange
Measured
1.5 in hail
Reported by
Public
Coordinates
29.900, -96.880

A thunderstorm produced ping pong ball size hail in La Grange.

Thunderstorm Wind, Comal

When
April 20, 9:38 PM CST
Where
Comal County, 1.51 mi SSW of Canyon Res
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
29.880, -98.260

A thunderstorm produced wind gusts estimated at 70 mph that peeled part of roof off of a house on Canyon Lake.

Tornado, Comal

When
April 20, 9:40 PM CST to 9:44 PM CST
Where
Comal County, 3.4 mi SSW of Canyon Res to 3.65 mi W of Sattler
Rating
EF0
Path length
2.96 mi
Path width
250 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
29.853, -98.266

A National Weather Service storm survey determined that a tornado occurred near the communities of Canyon Lake and Startzville during the late evening hours of April 20. The tornado touched down at 10:40 PM CDT near the Lakeside Golf Club just north of FM 2673. The tornado tracked southeast approximately three miles, damaging and uprooting trees at EF0 intensity along its path. Minor roof damage was noted at |residences along Campbell Dr. and Dorothy Dr. just south of the Lakeside Golf Club. The tornado traveled southeast crossing FM 2673 near the intersection with FM 2722 before lifting at 10:44 PM CDT near the intersection of FM 2772 and JDJ Dr. Peak wind speeds were estimated to be 85 MPH, and the maximum path width was 250 yards.

Thunderstorm Wind, Comal

When
April 20, 9:47 PM CST
Where
Comal County, 3.01 mi SSE of Canyon Res
Measured
50 kt (58 mph) measured gust
Reported by
CoCoRaHS
Coordinates
29.860, -98.230

A thunderstorm produced wind gusts measured at 50 kts by a CoCoRaHS observer along Canyon Lake.

Hail, Comal

When
April 20, 10:01 PM CST
Where
Comal County, 3.66 mi SSE of Canyon Res
Measured
1.25 in hail
Reported by
Public
Coordinates
29.850, -98.230

A thunderstorm produced half dollar size hail near Canyon Lake.

Hail, Real

When
April 20, 10:05 PM CST
Where
Real County, 0.91 mi SW of Prade Ranch
Measured
1.75 in hail
Reported by
Public
Coordinates
29.870, -99.760

A thunderstorm produced hail up to the size of golf balls. A picture on Twitter showed several ping pong ball to golf ball size hail stones.

Hail, Real

When
April 20, 10:09 PM CST
Where
Real County, 3.66 mi NW of Prade Ranch
Measured
1 in hail
Reported by
COOP Observer
Coordinates
29.920, -99.790

A thunderstorm produced hail up to the size of quarters near Prade Ranch. A COOP observer reported mostly pea to dime size hail with quarter size the largest.

Hail, Comal

When
April 20, 10:13 PM CST
Where
Comal County, 3.6 mi W of Sattler
Measured
1.5 in hail
Reported by
Public
Coordinates
29.830, -98.230

A thunderstorm produced ping pong ball size hail just south of Canyon Lake off FM 2673.

Thunderstorm Wind, Guadalupe

When
April 20, 10:44 PM CST
Where
Guadalupe County, 0.6 mi W of Kingsbury
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
29.650, -97.830

A thunderstorm produced wind gusts estimated at 70 mph that blew the roof off of a small barn in Kingsbury.

Hail, Bexar

When
April 20, 11:33 PM CST
Where
Bexar County, 2.16 mi NNE of Leon Vly
Measured
1 in hail
Reported by
Public
Coordinates
29.500, -98.620

A thunderstorm produced hail up to the size of quarters in Leon Valley.

Hail, Atascosa

When
April 21, 12:35 AM CST
Where
Atascosa County, 2.16 mi SSW of Leming
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.040, -98.490

A thunderstorm produced hail up to the size of quarters south of Leming.

Hail, De Witt

When
April 21, 12:55 AM CST
Where
De Witt County, 4.7 mi ESE of Petersville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
29.290, -97.150

A thunderstorm produced hail up to the size of golf balls in Yoakum.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093648, 1093649, 1093650, 1093651, 1093652, 1093653, 1093654, 1093655, 1093656, 1093657, 1093658, 1093659, 1095342, 1093660, 1093661, 1093662, 1093663, 1093664, 1093665, 1093666, 1093667, 1094720, 1094721, 1094722, 1094723, 1094724, 1094725, 1094726, 1094728, 1094730, 1094731, 1094736, 1094738, 1094739, 1094740, 1094741, 1094742, 1094744, 1094749, 1094750, and more.